It appears you have not yet Signed Up with our community. To Sign Up for free, please click here....



Anemia Message Board


Anemia Board Index
Board Index > Anemia | 0-9 A B C D E F G H I J K L M N O P Q R S T U V W X Y Z


Hi. I went to my docs in November due to losing hair, feeling run down, daily palpitations etc. All of my bloods have come back normal except low ferritin of 7. After a few month of iron pills it has gone up to 11. The iron is killing my stomach and my doc suggested that getting the levels back to normal may not make any difference to my symptoms!. I was hoping to get them up to at least eliminate this as the cause of my feeling ill and tired all the time. Does anyone have similar issues or have any ideas or suggestions?
[QUOTE=Swoozle;5152637]Hi. I went to my docs in November due to losing hair, feeling run down, daily palpitations etc. All of my bloods have come back normal except low ferritin of 7. After a few month of iron pills it has gone up to 11. The iron is killing my stomach and my doc suggested that getting the levels back to normal may not make any difference to my symptoms!. I was hoping to get them up to at least eliminate this as the cause of my feeling ill and tired all the time. Does anyone have similar issues or have any ideas or suggestions?[/QUOTE]

swoozle, my ferritin was 9
i was prescribed iron, 325 mg 3x a day. i thought "WHAT? 3 times a day!!?"
first off... if i need it 3 times a day then of course i will take it-- but the rules with taking medications is what frustrates me. i have to take it before meals but then i am also on wellbutrin 2 times a day and taking magnesium and b-complex and not sure how to take all of these. and i take xanax at night. GEE WHIZ. i think i digest more pills than i do food.

i'm sorry the iron is killing your stomach.. what do you mean? cramping? i know it causes constipation and that is one thing i am NOT looking forward to. I already try to eat extra fiber because i get constipated easily.
but what is the brand of iron you are taking... is it prescription?
mine is just ferrous sulfate.
i'm sure it's going to jack me up.
You know snow having low ferritin can cause the same side effects? I feel and felt the same way, I just sucked it up and took the iron because honestly feeling the way I feel without it was so much worse.

Symptoms of low ferritin:

Minor aches
Pica
Fatigue
Weakness
Heart palpitations
Increased pulse
Loss of energy
Loss of libido
Confusion
Irritability
Headache
Hairloss
Loss of energy levels in the body
Confusion
Pale skin and eyes
Brittle nails
Cognitive problems
Excessive bruising
Pain in abdomen
Tingling and numbness of the fingers and toes.

The list goes on and on. Take a slower release might be easier but the lower your dose the less iron your getting, the longer this is going to take. Also you might want to give yourself/body a while to adjust to the iron sometimes a lot of the side effects from the iron go away as your body adjust. How long did you take that dose of iron?
[QUOTE=Heatherx5;5153558]You know snow having low ferritin can cause the same side effects? I feel and felt the same way, I just sucked it up and took the iron because honestly feeling the way I feel without it was so much worse.

Symptoms of low ferritin:

Minor aches
Pica
Fatigue
Weakness
Heart palpitations
Increased pulse
Loss of energy
Loss of libido
Confusion
Irritability
Headache
Hairloss
Loss of energy levels in the body
Confusion
Pale skin and eyes
Brittle nails
Cognitive problems
Excessive bruising
Pain in abdomen
Tingling and numbness of the fingers and toes.

The list goes on and on. Take a slower release might be easier but the lower your dose the less iron your getting, the longer this is going to take. Also you might want to give yourself/body a while to adjust to the iron sometimes a lot of the side effects from the iron go away as your body adjust. How long did you take that dose of iron?[/QUOTE]

I did feel worst before starting the Iron. I felt like I was sleeping my life away. The slower release Iron tablets that I have seen have more daily allowance than the one I am taking. I am taking 18mg, which is just 100% daily coverage. My doctor wanted me to take just that much or just Women's one a day with Iron. I have been taking it for a little more than a month now. My physical fatigue is slightly better but I still feel pretty lightheaded some days.
[QUOTE=Heatherx5;5153413]There is a cause. I started with a ferritin of a 2 last year. I have had heavy monthlies every month for as long as I can remember, I got an ablation and need to get my labs checked again to see if they are getting any better now that I'm not bleeding anymore. Do you have heavy periods? Ulcers? Gluten intolerance (Celiac's Disease) a lot of the times a simple change in diet or something to slow/stop bleeding etc is a life saver, but if you keep struggling with this I can't stress enough that you have your Dr. start investigating why you are continuously becoming anemic.

The first thing that goes with anemia is your ferritin which is your iron stores, the iron serum, the saturation, then your hemoglobin and hematocrit will start slipping.

My Dr. is very good to me. My last check my ferritin had reached a 33, my hematocrit and hemoglobin were finally up but I can not stress to you enough that just because you have a normal hemoglobin and hematocrit doesn't mean a thing, many people can still be anemic and these number can still be normal. I still feel bad and I still have bad days. Having a low ferritin can cause so many unpleasant side effects.

I just did a ton of research because I wanted to know what was wrong with me. I taught myself what I had and what was going on with my body, I also taught myself how to read labs. I got every side effect possible and then some I'm sure including anxiety, panic, and depression. My Dr. wanted to treat me for depression and OCD at first then ended up calling me back and telling me to come trade anti-depressants for iron. :/ Going on a year now. Longest year of my life.[/QUOTE]

Thanks so much for your reply Heather. You've given me a lot more information than the doctor gave me. I have tons of the symptoms of anemia and over the last 6 months I feel like I'm a burden to my family as I'm constantly not well and don't even like telling them any more (though they have been very supportive). My doctor seems to think there is not really an issue and isn't concerned about the cause or getting the levels up but I will persevere now that I know it likely is the cause. I have quite heavy periods and also have difficulty digesting wheat (though I'm not coeliac). I have suffered from anxiety in the past so doc may be blaming this for the palpitations rather than the low ferritin. I also had full anemia with low RBC then so wondering if that was the cause and no-one ever really connected the two things?!

I'm glad you are making progress and hope that your bad days become less and less frequent.:)
[QUOTE=Swoozle;5152637]Hi. I went to my docs in November due to losing hair, feeling run down, daily palpitations etc. All of my bloods have come back normal except low ferritin of 7. After a few month of iron pills it has gone up to 11. The iron is killing my stomach and my doc suggested that getting the levels back to normal may not make any difference to my symptoms!. I was hoping to get them up to at least eliminate this as the cause of my feeling ill and tired all the time. Does anyone have similar issues or have any ideas or suggestions?[/QUOTE]

Swoozle - Can I ask how much Iron are you taking and what kind ? My ferritin is 8 but my hgb is 12.3. My doctor has asked me to take one pill of Iron or a multivitamin with Iron. I am taking Iron Bisglycinate 18mg but it makes my acid reflux worst. I am thinking of giving slow Fe is a try.
Hi there,

I was just reading all your comments on low ferritin...My ferrin is 17 at last blood test, which in australia is at the low end of the range..the lowest being 15..started taking ferrograd which is sulfate tablets and after 2 days constipation so bad and i had palpitations..i also take nexium for acid reflux which i took separately..but wondering if anyone else had bad side effect in sulfate tablets..i have stopped taling them and am looking at herbal iron supplement like flurodix..anyone ever try that?

Also to the person who said their vitamin d was low..mine was too..but after 3weeks of 1000ius a day my levels were back in the normal range..vitamin d tablets much easier to digest then iron...



Cheers





All times are GMT -7. The time now is 08:08 AM.





2019 MH Sub I, LLC dba Internet Brands. All rights reserved.
Do not copy or redistribute in any form!